I took Zyban to try to quit smoking. Worst hell of my life next to having an abscess tooth. For the first two weeks I thought I was on a high dosage of speed. I was smoking twice as much as normal. Litterally chain smoking one after another to calm me down and thinking "when do I get to the point where I won't need to smoke?". I kept using Zyban because I thought maybe it would eventually go away and I'd be fine. The buzzy hyperspeed got worse. I was fixing to pull my shirt over my head and scream "I am Cornholio!!" I then started feeling very psycotic and withdrawn one day. I wanted to cry all the time and everything seemed so dark and far away. I felt like I was given a sample of what hell felt like. I felt like I was going to die. I couldn't sit still. I ran out of my house screaming and crying and saying "GOD WHAT'S WRONG WITH ME? THIS IS HORRIBLE!!!" Then all of a sudden it hit me "it must be the Zyban" and within a second I felt better. I walked inside laughing and feeling happy because I realized it wasn't going to kill me. Strangest mood swing. I still felt horrible, but I spent the next day slowly coming off of it and assuring myself that reality will soon come back. I took the bottle and threw it in the garbage. The next day I felt better normal again and life was good that day. One thing that Zyban helped me with is...I will never do anything that alters my brain again.
This doesn't happen to everyone, but knowing it can happen is a scary thing and I cringe when I hear someone tell me they want to take Zyban. Cold turkey seems like the better option. Better to go through that desperate need and those sucky days of missing your best friend Mr. Smokey than to go through that psycoticness and hyper anxiety.
[This message has been edited by Christopher74 (edited 05-16-2001).]
If cold turkey doesn't work for you, try the patch. It'll feed you a steady dose of nicotine, and gradually wean you off...but more importantly, if you use the patch and smoke anyway, you will get sick. I tried it once, and promptly threw up. I had even removed my patch to smoke, got sick anyway. I've heard this happen with other people too. Sure, you could probably take it off and wait a while to have a smoke, but fortunately that's not how relapses happen. I'm not ashamed that I needed a crutch. I couldn't (wouldn't) have quit without it.
I tried the patch, but since I am an ultra light smoker (carltons) these things are too strong and make me feel like a piece of garlic and give me nightmares. The itching was horrible where I wore the patch. I just wanted to roll it up and smoke the dang thing. I slept with the thing on and when I woke up my girlfriend said "oh my, I feel horrible right now" She got up out of bed and my patch had somehow found its way to sticking on her back. Poor thing.
Quiting nicotine wih nicotine seems ridiculous. If this helps someone I think it's all in their heads. Amazing that these companies can market nicotine to people who want to quit nicotine and make millions. They got my money. If you could use a patch or gum and slowly come off of it, you could do the same thing with cigarettes. What I have done is went from Marlboro 100s, worked all the way to Marlboro Ultra Lights, and down to Carltons. If it's hard to quit Carltons (and I don't think it made a difference) at this point, then I am sure slowly getting off with the patch is just as bad. Cold turkey is the best way to me. Go with the kick in the *** of withdrawls, because you deserve it for smoking.
Here's an idea for a product to help people quit smoking. Come up with a product name and put it on an empty box. People start on the program and start quitting. Tell them when they start feeling the withdrawls then they know it's working. Better yet just sell nicotine to people who want to quit.
[This message has been edited by Christopher74 (edited 05-17-2001).]
For many the habit of smoking is much harder to overcome than the nicotine addiction. That's how I was. The only way i was goin to quit is if I a) stopped smoking entirely, and b) got punished for cheating. Patches do that. it's not ridiculous. but it's not for everybody, either.
I know this thread is a month old, but I as well have had extreem mental problems since I started taking Zyban.. I'm one week in to it and I have so far after the first 3 days experienced extreem boughts of paranoia, lack of concentration, and I when I woke up this morning (day 6) the first thought that crossed my mind was that I wanted to kill myself.. Of course I threw that idea aside, but it scared the **** out of me because that was my first waking thought.. I'm not 100% sure it's the drug, but the time line seems to fit..